Controlled, double-blind investigation of the clozapine discontinuation symptoms with conversion to either olanzapine or placebo

Gary D. Tollefson, Mary Anne Dellva, Carole A. Mattler, John M. Kane, Donna A. Wirshing, Bruce J. Kinon, Donna Ames, Cal K. Cohn, David G. Daniel, Scott C. Clark, Robert L. Horne, Robert Levine, Marvin Miller, Charles B. Nemeroff, Michael R. Reinstein, Thomas E. Smith

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

The abrupt appearance of clozapine discontinuation symptoms represents a particularly unique situation that has not been characterized in a double- blind, placebo-controlled trial. A randomized, double-blind comparison of placebo (N = 53) and olanzapine 10 mg (N = 53) for 3 to 5 days following the abrupt discontinuation of clozapine (≤ 300 mg/day) was carried out. Subjects were assessed with the Positive and Negative Syndrome Scale (PANSS), the Clinical Global Impression Scale of Severity, the Montgomery-Asberg Depression Rating Scale (MADRS), and the Mini-Mental State Evaluation. Subsequently both groups received open-label olanzapine (10-25 mg/day) for an additional 9 weeks. Statistically significantly more placebo-treated (24.5%) than olanzapine-treated (7.5%) patients experienced clozapine discontinuation symptoms (p = 0.017). Core symptoms included delusions, hallucinations, hostility, and paranoid reaction and translated into a significantly higher worsening from baseline on the PANSS total, PANSS General Psychopathology subscale, and MADRS among subjects randomly assigned to receive placebo. After open-label treatment with olanzapine for 9 weeks, both groups were clinically stable, suggesting that the discontinuation symptoms were transient. However, subjects who had been randomly assigned to the 3- to 5- day placebo discontinuation segment achieved somewhat less global clinical improvement. Although a pharmacologic interpretation is speculative, evidence of a clozapine discontinuation syndrome was apparent. In most cases, the direct substitution of a pharmacologically similar agent (olanzapine) prevented the syndrome. Clozapine discontinuation or noncompliance should be considered in the differential assessment of an acutely emergent psychosis. The possibility that subjects who experience a clozapine discontinuation syndrome may take longer or are less likely to clinically restabilize warrants further investigation.

Original languageEnglish (US)
Pages (from-to)435-443
Number of pages9
JournalJournal of clinical psychopharmacology
Volume19
Issue number5
DOIs
StatePublished - Oct 1999
Externally publishedYes

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Controlled, double-blind investigation of the clozapine discontinuation symptoms with conversion to either olanzapine or placebo'. Together they form a unique fingerprint.

  • Cite this

    Tollefson, G. D., Dellva, M. A., Mattler, C. A., Kane, J. M., Wirshing, D. A., Kinon, B. J., Ames, D., Cohn, C. K., Daniel, D. G., Clark, S. C., Horne, R. L., Levine, R., Miller, M., Nemeroff, C. B., Reinstein, M. R., & Smith, T. E. (1999). Controlled, double-blind investigation of the clozapine discontinuation symptoms with conversion to either olanzapine or placebo. Journal of clinical psychopharmacology, 19(5), 435-443. https://doi.org/10.1097/00004714-199910000-00007